Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

137 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What are the side effects of Amlodipine and Atenolol?

Answered by
Dr.
Dr. Priyank Mody

Cardiologist

Practicing since :2009

Answered : 910 Questions

default
Posted on Mon, 26 Oct 2015 in Hypertension and Heart Disease
Question: can Amlodipine actually raise your blood pressure as a side effect? My doctor switched me to this med after I had a bad reaction to Atenolol, but my blood pressure is now higher than ever, and the drug switch is the only thing different for me.
doctor
Answered by Dr. Priyank Mody 35 minutes later
Brief Answer:
The rise in blood pressure is due to suddenly stopping atenolol

Detailed Answer:
Hello, I am Dr Mody and I will be addressing your concern.
NO amlodipine cannot increase your blood pressure rather it's an well established antihypertensive.
The reason why your blood pressure went up was sudden stoppage of atenolol, which is a beta blocker. When you are on atenolol for even more than a month there is up regulation of beta receptor in the body which are effectively blocked by atenolol , but when you suddenly stop it all these extra receptors will provide extra binding sites to adrenaline pushing your pressure even higher.
So the ideal means was to slowly taper atenolol off and build amlodipine. However as you have already stopped it, just increase the dose of Amlodipine temporarily and you should do good. If the pressure are still higher by 6 hours of extra amlodipine, half dose of atenolol till you meet your doctor.
Let me know if any further help needed.
Regards Dr Priyank Mody, Cardiologist, XXXXXXX
Above answer was peer-reviewed by : Dr. Sonia Raina
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Beta blocker

doctor1 MD

Hi, yesterday I switched from 40mg nadolol/day to 25mg XL metopolol due to increased palpitations of my heart since the holidays. My heart rate is down to 53 this boring (bp 136/70), with only some occasional missed beats. But my hands and feet are very cold. Can I switch back to my nadolol without any problems?

doctor1 MD

can Levothyroxine, lisinopril,donepezil, meloxicam, tylenol, metoprolol tartrate, Lorazepam and pantoprazole be crushed? My 90 year old grandmother has been having trouble swallowing her meds so I thought I would see about crushing them and putting them in some yogart.

doctor1 MD

YES MY HUSBAND HAS HAD CONGESTIVE HEART FAILURE AND HIS HEART HAS BEEN OUT OF RYTHEM WE THINK IT IS OUT OF RYTHEM AGAIN HE HAS BEEN REAL TRIED AND BURNING AND STINGING IN HIS RIGHT LEG HE IS TAKING WARFIN 10MG DIGOXIN1.25MG CARVEDILOL 6.25 FUROSEMIDE 40MG AND TODAY HIS BP WAS 130/90 HE IS A OTR DRIVER AND WE ARE TRYING TO DETERMINE IF HE COULD MAKE IT HOME TO GET CHECKED OR IF HE NEEDED TO SEEK CARE IMMED.

doctor1 MD

Can a cortisone shot cause your blood pressure to go up and heart rate to increase my blood pressure is usually around 119/78 and heart rate rarely goes over 90. I am on beta blockers and lisinopril. The Ortho said that the cortisone shot will not cause this side effects. But I was fine until about 6 hours after the shot, when I started getting all these side effects. Also flushing of the face and headaches.

doctor1 MD

I have atrial fibrillation and a low pulse rate (45 - 55) when at rest. I can get it into the mid 90's when exercising. I'm 73 years old. My cardiologist wants to implant a pacemaker and is talking about using either Tikosyn (Dofetilide) or...

doctor1 MD

Is there any negative drug interaction between motrine and either chlorthalidone , carvedilol or lisinopril? I was told Advil can not be used with any of the 3. What about motrine?

doctor1 MD

I was diagnosed with attrial flutters ( arrhythmia ) and the cardiologist did a cardio version and a subsequent EKG showed the condition was corrected. The doctor has me on Xarelto and a beta blocker . I feel fine and I am wondering if I can drink...